Texas, 2008

Damaging Winds in Texas, July 27, 2008

July 27, 2008 · NWS LUB · 3 events in 2 counties and zones

Isolated thunderstorms developed over the extreme southeastern Texas Panhandle and the Rolling Plains of West Texas during the late afternoon and evening hours of the 27th. These storms initiated after daytime high temperatures soared into the 100 to 105 degree range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated thunderstorms developed over the extreme southeastern Texas Panhandle and the Rolling Plains of West Texas during the late afternoon and evening hours of the 27th. These storms initiated after daytime high temperatures soared into the 100 to 105 degree range. The hot temperatures contributed to a deeply mixed boundary layer, and this created conditions for storms capable of producing localized damaging wind gusts. Thunderstorm downbursts resulted in damaged utility poles in Motley County. The Texas Tech University West Texas Mesonet station recorded a peak wind gust of 73 mph near Turkey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 27, 2:16 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 27, 2:16 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
316 PM CDT SUN JUL 27 2008

.SHORT TERM...
SATELLITE PICTURES HAD MID LEVEL CIRCULATION...ASSOCIATED WITH
REMNANTS OF DOLLY NEAR ALAMOGORDO IN NEW MEXICO. MODELS HAVE COME
INTO BETTER AGREEMENT ON MOVING THIS CIRCULATION NORTHEAST ALONG
PERIPHERY OF MID/UPPER LEVEL HIGH TO THE TEXAS/OKLAHOMA PANHANDLE
BY EARLY MONDAY MORNING AND INTO SOUTHERN KANSAS BY LATE
AFTERNOON. THIS IN LINE WITH PREVIOUS THINKING AND HAVE THUS
CONTINUED CHANCE OF PRECIPITATION OVER NORTHWEST ZONES...TAPERING
OFF TO THE SOUTHEAST FOR TONIGHT AND THEN ACROSS MOST OF THE AREA
MONDAY...WITH BEST CHANCES TO THE NORTH. WITH MODELS SHOWING
PRECIPITABLE WATER VALUES INCREASING TO GREATER THAN 1.5 INCHES
OVER MOST OF THE FORECAST AREA...LOCALIZED FLOODING OF LOW LYING
AREAS MAY BE POSSIBLE. ANOTHER MILD NIGHT EXPECTED TONIGHT WITH
LOWS SIMILAR TO THIS MORNING. WITH CLOUD COVER AND POSSIBLE
PRECIPITATION HIGHS MONDAY TO BE SLIGHTLY COOLER...ESPECIALLY ON
THE CAPROCK.

&&

.LONG TERM...
CHANCES FOR PRECIP WILL LINGER THROUGH TUESDAY BUT EXPECT BULK OF
RAINFALL TO OCCUR MONDAY NIGHT AND THEN TAPER OFF THROUGH TUESDAY
NIGHT AS THE CIRCULATION LEFT OVER FROM DOLLY MOVES TO THE
NORTHEAST OF THE AREA. ALSO LEFT POPS IN ACROSS THE NORTHERN HALF
OF THE FORECAST AREA TUESDAY NIGHT AS MODELS SHOW A BRIEF PERIOD
OF NORTHWESTERLY FLOW COULD DEVELOP BUT THIS IS A SLIM CHANCE AT
BEST.

HIGH PRESSURE BUILDS OVER THE REGION FOR WEDNESDAY THROUGH THE END
OF THE FORECAST WHICH WILL MEAN A RETURN TO HOT TEMPERATURES WITH
NO CHANCE FOR PRECIPITATION. DID BUMP UP TEMPS ONE TO TWO DEGREES
IN THE EXTENDED AS A RESULT.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  88  67  96  66 /  40  30  20  20  20
TULIA         69  90  69  96  71 /  30  30  30  20  20
PLAINVIEW     69  90  70  96  71 /  20  30  30  20  20
LEVELLAND     68  94  71  96  72 /  20  20  20  20  10
LUBBOCK       72  93  72  96  73 /  20  30  20  20  10
DENVER CITY   69  93  70  96  73 /  20  20  20  10  10
BROWNFIELD    69  95  71  96  74 /  20  20  20  10  10
CHILDRESS     75  95  74  98  76 /  20  30  30  20  20
SPUR          69  95  75  98  76 /  20  20  20  20  10
ASPERMONT     73  99  77 101  76 /   0  20  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/14
Hazardous weather outlook, Jul 27, 4:24 AM CST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
524 AM CDT SUN JUL 27 2008

TXZ021>044-281030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
524 AM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FLOODING

SHOWER AND THUNDERSTORM CHANCES WILL INCREASE NEAR THE TEXAS AND NEW
MEXICO STATE LINE THIS AFTERNOON...AND SPREAD EASTWARD OVER THE
SOUTHWEST TEXAS PANHANDLE AND NORTHWEST SOUTH PLAINS TONIGHT.
ALTHOUGH STORMS ARE NOT EXPECTED TO BE SEVERE...INCREASING MOISTURE
LEVELS...PARTIALLY FROM THE REMNANTS OF ONCE HURRICANE DOLLY...WILL
SUPPORT EFFICIENT RAIN PRODUCERS. THE HEAVIER RAIN RATES WITH ANY
THUNDERSTORMS COULD RESULT IN SOME LOCALIZED FLOODING OF URBAN AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW AND SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 4:38 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
538 PM CDT SUN JUL 27 2008

TXZ029-272315-
HALE TX-
538 PM CDT SUN JUL 27 2008

...STRONG THUNDERSTORM ACROSS HALE COUNTY...

AT 535 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF HALE CENTER. LOCALIZED
WIND GUSTS UP TO 50 MPH MAY OCCUR AS THIS STORM MOVES NORTHEAST AT
20 MPH. LOCALIZED PERIODS OF VERY HEAVY RAIN ALSO WILL BE POSSIBLE
NEAR THIS STORM.

MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY
AWAY FROM WINDOWS.
Special weather statement, Jul 27, 4:59 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
559 PM CDT SUN JUL 27 2008

TXZ025-272330-
HALL TX-
559 PM CDT SUN JUL 27 2008

...STRONG THUNDERSTORM ACROSS HALL COUNTY...

AT 556 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHEAST OF MEMPHIS...MOVING NORTH AT 20
MPH. THIS STORM WILL BE CAPABLE OF PRODUCING LOCALIZED AND BRIEF
WIND GUSTS UP TO 55 MPH IN THE MEMPHIS VICINITY...IN ADDITION TO A
PERIOD OF LOCALLY HEAVY RAINFALL.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

The radar

The Lubbock radar (KLBB), 117 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hall

When
July 27, 5:05 PM CST
Where
Hall County, 2 mi WSW of Turkey
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.389, -100.912

An apparent microburst occurred southwest of Turkey shortly after 17:00 CST. The Texas Tech University West Texas Mesonet site just west-southwest of town measured a peak gust of 73 mph at 17:05 CST. The Turkey Fire Department reported gusts between 40 and 50 mph in town. No significant damage was reported, but a damage survey conducted by meteorologists from the Texas Tech University West Texas Mesonet found a large tree branch which was blown down by the winds.

Thunderstorm Wind, Motley

When
July 27, 6:30 PM CST
Where
Motley County, 10 mi E of Matador
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
34.020, -100.645

Severe thunderstorm winds blew down several utility poles along U.S. Highway 62/70 east of Matador. Power outages resulted with an unknown number of rural customers affected.

Thunderstorm Wind, Motley

When
July 27, 9:10 PM CST
Where
Motley County, 3 mi N of Roaring Spgs
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.943, -100.850

The Texas Tech University West Texas Mesonet measured a 61 mph downburst wind gust as an otherwise weak convective shower impacted southern Motley County. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111805, 111806, 111807.